Hepatotoxicity induced by trastuzumab used for breast cancer adjuvant therapy: a case report.

Journal of medical case reports

PubMedID: 25491149

Ishizuna K, Ninomiya J, Ogawa T, Tsuji E. Hepatotoxicity induced by trastuzumab used for breast cancer adjuvant therapy: a case report. J Med Case Rep. 2014;8417.
INTRODUCTION
Trastuzumab is generally considered a highly safe drug, but there have been cases of infusion reaction and cardiotoxicity. This report will present a rare case of hepatotoxicity induced by trastuzumab used for adjuvant therapy of human epidermal growth factor receptor type 2-positive breast cancer.

CASE PRESENTATION
The patient was a 60-year-old Japanese postmenopausal woman with a non-contributory past medical history. She presented for detailed examination of an abnormality in her left breast. She had left breast cancer (T2N1M0, stage IIB) that was positive for estrogen receptor and progesterone receptor and was human epidermal growth factor receptor type 2 3+. She began receiving epirubicin and cyclophosphamide therapy but developed hepatotoxicity (aspartate aminotransferase 43 U/L, alanine aminotransferase 104 U/L, alkaline phosphatase 634 U/L, and ?-glutamyl transpeptidase 383 U/L). Thus, the therapy was discontinued after two cycles, and a weekly paclitaxel therapy was begun. After the absence of an adverse event was confirmed, she also began receiving trastuzumab (4 mg/kg) at the second cycle. However, hepatotoxicity (aspartate aminotransferase 267 U/L, alanine aminotransferase 246 U/L, alkaline phosphatase 553 U/L, and ?-glutamyl transpeptidase 240 U/L) developed again, and trastuzumab was discontinued. She received paclitaxel monotherapy for a total of four cycles and subsequently underwent partial mastectomy and axillary dissection. After completing adjuvant radiation therapy (breast, 50 Gy), she received trastuzumab administration (4 mg/kg) but hepatotoxicity (aspartate aminotransferase 47 U/L, alanine aminotransferase 102 U/L, alkaline phosphatase 377 U/L, and ?-glutamyl transpeptidase 91 U/L) recurred. Thus, it was discontinued again. There was no hepatitis B or C virus infection, and a drug-induced lymphocyte stimulation test revealed a positive reaction to trastuzumab (stimulation index: 227%). Thereafter she has used only oral letrozole (2.5mg/day) and no recurrent cancer has been observed.

CONCLUSIONS
Although trastuzumab is a highly safe drug, one must be mindful of its risk for hepatotoxicity. Periodic monitoring of liver functions is necessary during trastuzumab therapy.